Aug 9, 2012  •  In Depression, Personal

Medicated, and Uninspired

“Let’s see…I see that you’re now on 450mg of Wellbutrin and 40mg of Prozac. How are you feeling?”

“Much better. I’m still not quite where I would like to be, but I am crying less, smiling more, and I haven’t had a breakdown in over a month. I do, have a question though…”

“Yes?”

“I have noticed that I am also experiencing less euphoria. Don’t get me wrong — I am doing much better and generally more happy. But I have also found that my highs are not quite as high as they used to be.”

“That is a common side effect of antidepressants. I think one of my patients put it best when she said that her moods became more muted, that her world become less saturated. It is a tradeoff, and you need to decide: would you rather be generally happy, or experience a greater range of emotions that includes the lowest of the lows? It’s something I’d like you to think about before our next session…”


My life on antidepressants remind me of the “Vibrance” feature in Photoshop.

A few years ago, I wrote a post titled “Unmedicated” which touched upon this very issue. In it, I confessed that I was afraid to go back to therapy and start taking meds again because I didn’t want to lose my passion.

The intense downs contrast so beautifully with life in general that I cannot feel but feel inspired.

It is obvious that I have not been blogging as often, and I had just figured that my busy life as a mother of two finally caught up with me. But the more I think about it, the more I realize that I still have the time to blog. If anything, I have more free time now than when I first started therapy, now that my in-laws are in town to help with the babies.

The simple truth of the matter was that I am feeling uninspired these days.

Upon doing some research into this matter, I stumbled upon an article titled “Depressed People See the World in Gray” which talks about a study indicating that people suffering from depression literally saw the world in gray. In other words, they perceived less contrast in colors that were presented to them.

The article also mentions that antidepressants seemed to have no effect in this phenomenon.

If depressed people physically perceive the world differently, can the use of antidepressants have a similarly mental affect?

It is certainly something to think about as I continue on this road to recovery.

And in the meantime, I will have to find other sources of inspiration and creativity.

7 Responses to “Medicated, and Uninspired”

  1. I had the same experience when I was on A/D and I was on the same combo as you (Well-Butrin and Paxil, a different SSRI). I was so chronically depressed and suicidal, though, that I needed the emotional blunting to help me through therapy until I was strong enough to handle those low lows that come with the high highs. I do remember feeling like I was emotionally numb, though. “Blunted” is a good description.

    The most important thing is for you to get better for your babies, and if right now, getting happier also means that you’re not the happiEST, maybe that’s OK for now.

  2. melissa:

    Thank you for sharing your thoughts on this subject. My husband suffered from depression for years due to his chronic ulcerative colitis.

    He is also the main caretaker for our children. The demands of childcare often left him completely empty. It was really hard to me to know how to support him. He would go to a place I couldn’t reach.

    Things have only recently started to get better. It’s amazing the difference. He hasn’t had any major problems in a couple of months. The biggest difference? We made a huge change in diet. Specifically, he started juicing a lot of fruits and vegetables. He had been balding and his hair started to grow back, he has so much more energy, he’s more fiesty if you know what I mean. ;-).

  3. I’m only on the starting end of therapy and it’s really helpful for me to know that others struggle and are working on themselves. I’m hoping inspiration comes back into your life if that is what you’re looking for. Hugs!

  4. amy:

    You should read Touched by Fire by Kay Jamison, she’s a psychiatrist at hopkins (or she was when I was working there) that also has bipolar herself. She’s written several books on the subject but this one pertains on how mood disorders relate to creativity which is exactly what you’re referring to. So much insight into the artists’ mind!

  5. Anna:

    Hugs from me to. Thanks for sharing!
    A friend of mine desribes the very same trade-off as you. I, however, am so much better on meds that my only worry is will I ever drop them.
    Best of luck and thanks again for sharing, I’ll keep you in my prayers. ;)

  6. Sarah steele:

    I am so miserable. I am on Wilbur in (150 mlg. Per day). I am very sad thru out the day. I haven’t slept in months. I have extreme sweating problems. Out of the blue no matter what I’m doing or where I am I will break out in a sweat. The night (cold sweats) keep me up literally all night. I have terrible arthritis and wonder if perhaps the pain which not only depresses me but also has me miserable thru out the day. I have been to different doctors, had blood tests etc. Can someone help me or point me in the right direction. Really can’t stand to live like this much longer. Does anyone out there have similar symptoms? Oh, 1 last thing. I have a terrible rash that itches like crazy. I also take Marco ( major pain pill) which has ceased to give me any relief.

Leave a Reply

Your email address will not be published. Required fields are marked *